Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Arrhythmias
|hardlife2 - Tue Dec 23, 2008 3:00 pm|
Hi I had Two TIAS and a major stroke the stroke lasted six days speech recovered right side recovered just left with a small limp I suffer from AF and arrhythmia. I had a Heart Ablation but suffer from dizziness feel sick most of time feeling of being drunk balance is awful I was put on dsotonal then had a angiogram but heart was pumping ok and no blocking of arteries so I was given Flecainide with sotonal I become very ill kept almost blacking out so was taken off sotinal this made me feel better but I still get dizzy spells and balance not so good I received a letter from gop and stated there was a new drug called dronedarone it has no side affects and is for AF and stops any more strokes and it has been proven ok in Britain to be prescribed The gp sent me for a blood test B N P the tests were all ok but he said I wont need the new drug I asked why as it is all I should need for myself and especially as no side affects and gp feels that the Flecainide is causing me the troubles I have now
now why cant I have the new drug it could make me be better and be better is there any known reason that I should not be tried on this drug
please help if you can thank you Bernie
|John Kenyon, CNA - Sat Dec 27, 2008 10:09 pm|
Hello Bernie -
First, I assume you realize the chances are atrial fibrillation is what caused your two TIAs and the stroke. It's wonderful that you recovered from the stroke so thoroughly!
Now then: with atrial fibrillation (AF) ablation often can correct the problem, but if not, then there are a number of medications that can be used to control AF. Flecainide does often have some noxious side effects in certain people, and Sotolol tends to be the drug of choice in those who tolerate it (some people do experience pretty annoying side effects, bad enough that they have to go off it as you did).
Neither of the drugs you've been on, nor any cardiac problem you currently have would seem to account for the balance problems, dizziness and other seemingly neurological symptoms you're having, and they are probably more related to the stroke than medication (and clearly not the result of any failure of the heart's function). However, flecainide has fallen out of disfavor because of potentially serious side effects.
The reason your doctor is hesitant to prescribe dronedarone may be simply because it is still under development and hasn't been approved, so far as I know, for general use as yet. However, if you could get approved for it on an experimental basis, it does seem to be one of the better drugs developed to control AF and so far all its clinical trials have it looking like it will be approved and will be extremely popular due to the low incidence of side effects. If your GP recommends it then you should be qualified to receive the drug, but I guess your cardiologist could block this. It also may be that your ablation was totally successful and that you no longer have AF, in which case you wouldn't need any medications to control it. If you do still suffer from AF after the ablation and your GP agrees about dronaredone, then perhaps he can argue on your behalf that you be allowed a trial use of the drug, as it has also done well in US studies and will very likely be approved for general use soon.
I hope this is helpful. Good luck to you. Please follow up with us as needed.
|hardlife2 - Tue Dec 30, 2008 7:14 am|
Thank you doctor I have to see cardioligist surgeon two weeks time I had a 24hr heart monitor this week but will not get the results till then, I will keep you informed,
I assumed Dronedarone has been approved in UK and been in use for in America with very good results and has been known to save lives and stops any future srokes
and with no side affects this information is from google search regarding Dronedarone
thank s again Bernie
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.